Alert archive / Kansas / Red Flag Warnings in 2009

Red Flag Warning 6, NWS Dodge City, KS

March 4, 200918 counties in Kansas

NWS Dodge City, KS issued this red flag warning at Mar 4, 2009, 2:27 AM CST for 18 counties in Kansas. It took effect at Mar 4, 2009, 11:00 AM CST. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 4, 2009, 2:27 AM CST (08:27 UTC)
In effect from
Mar 4, 2009, 11:00 AM CST
Expired
Mar 4, 2009, 7:00 PM CST
In force
8 hr
Issued by
NWS Dodge City, KS

Counties Clark County, KS, Finney County, KS, Ford County, KS, Grant County, KS, Gray County, KS, Hamilton County, KS, Haskell County, KS, Hodgeman County, KS, Kearny County, KS, Lane County, KS, Meade County, KS, Morton County, KS, Ness County, KS, Scott County, KS, Seward County, KS, Stanton County, KS, Stevens County, KS, Trego County, KS

The radar

The Dodge City radar (KDDC), 68 km from the middle of the area, began a volume at 08:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 8.5 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2009-03-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2009-03-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3030 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS83 KDDC 040827
RFWDDC

RED FLAG WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
227 AM CST WED MAR 4 2009

...CRITICAL WILDFIRE CONDITIONS ARE EXPECTED TODAY AND
THURSDAY...

.A WARM FRONT WILL MOVE INTO WESTERN KANSAS THIS AFTERNOON BRINGING
SOUTH TO SOUTHWEST WINDS OF 20 TO 30 MPH WITH HIGHER GUSTS. RELATIVE
HUMIDITIES WILL LOWER TO LESS THAN 15 PERCENT DURING THE AFTERNOON.
ON THURSDAY AFTERNOON THE WARM AND DRY AIRMASS ALONG WITH THE
STRONG WINDS WILL OVERSPREAD ALL OF SOUTHWEST AND SOUTH CENTRAL
KANSAS. 

KSZ043-061>063-074>077-084>087-041800-
/O.UPG.KDDC.FW.A.0005.090304T1700Z-090305T0100Z/
/O.NEW.KDDC.FW.W.0006.090304T1700Z-090305T0100Z/
/O.CON.KDDC.FW.A.0006.090305T1800Z-090306T0100Z/
SCOTT-HAMILTON-KEARNY-FINNEY-STANTON-GRANT-HASKELL-GRAY-MORTON-
STEVENS-SEWARD-MEADE-
227 AM CST WED MAR 4 2009 /127 AM MST WED MAR 4 2009/

...RED FLAG WARNING IN EFFECT FROM 11 AM CST /10 AM MST/ THIS
MORNING TO 7 PM CST /6 PM MST/ THIS EVENING...
...FIRE WEATHER WATCH REMAINS IN EFFECT FROM THURSDAY AFTERNOON
THROUGH THURSDAY EVENING...

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 11 AM CST /10 AM MST/ THIS
MORNING TO 7 PM CST /6 PM MST/ THIS EVENING. THE FIRE WEATHER
WATCH IS NO LONGER IN EFFECT. A FIRE WEATHER WATCH REMAINS IN
EFFECT FROM THURSDAY AFTERNOON THROUGH THURSDAY EVENING. 

THE RED FLAG WARNING INCLUDES THE FOLLOWING FIRE WEATHER ZONES
...43...61...62...63...74...75...76...77...84...85...86
...87.

THIS AFTERNOON AND THURSDAY AFTERNOON WILL SEE WINDS FROM THE
SOUTH TO SOUTHWEST AT 20 TO 30 MPH WITH HIGHER GUSTS. RELATIVE
HUMIDITIES WILL DROP TO LESS THAN 15 PERCENT RESULTING IN A
CRITICAL FIRE INDEX.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE FORECAST TO OCCUR. LISTEN FOR LATER FORECASTS AND POSSIBLE
RED FLAG WARNINGS.

$$

KSZ044-041800-
/O.NEW.KDDC.FW.W.0006.090304T1700Z-090305T0100Z/
/O.CON.KDDC.FW.A.0006.090305T1800Z-090306T0100Z/
LANE-
227 AM CST WED MAR 4 2009

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 7 PM CST
THIS EVENING...
...FIRE WEATHER WATCH REMAINS IN EFFECT FROM THURSDAY AFTERNOON
THROUGH THURSDAY EVENING...

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 11 AM THIS MORNING TO 7 PM CST
THIS EVENING. A FIRE WEATHER WATCH REMAINS IN EFFECT FROM
THURSDAY AFTERNOON THROUGH THURSDAY EVENING. 

THE RED FLAG WARNING INCLUDES THE FOLLOWING FIRE WEATHER ZONES
...44.

IT WILL BE QUITE WARM AND WINDY THIS AFTERNOON WITH SOUTH TO
SOUTHWEST WINDS INCREASING TO 15 TO 30 MPH WITH HIGH GUSTS.
RELATIVE HUMIDITIES WILL LOWER DURING THE AFTERNOON TO LESS THAN
15 PERCENT. THIS COMBINATION WILL RESULT IN CONDITIONS FAVORABLE
FOR THE SPREAD OF WILDFIRES.

A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE FORECAST TO OCCUR. LISTEN FOR LATER FORECASTS AND POSSIBLE
RED FLAG WARNINGS.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$

KSZ030-031-045-046-064>066-078>081-088>090-041800-
/O.CON.KDDC.FW.A.0006.090305T1800Z-090306T0100Z/
TREGO-ELLIS-NESS-RUSH-HODGEMAN-PAWNEE-STAFFORD-FORD-EDWARDS-KIOWA-
PRATT-CLARK-COMANCHE-BARBER-
227 AM CST WED MAR 4 2009

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM THURSDAY AFTERNOON
THROUGH THURSDAY EVENING...

A FIRE WEATHER WATCH REMAINS IN EFFECT FROM THURSDAY AFTERNOON
THROUGH THURSDAY EVENING. 

THE FIRE WEATHER WATCH INCLUDES THE FOLLOWING FIRE WEATHER ZONES
...30...31...45...46...64...65...66...78...79...80...81
...88...89...90.

IT WILL BE WARM AND WINDY THURSDAY AFTERNOON WITH SOUTH TO
SOUTHWEST WINDS INCREASING TO 15 TO 30 MPH WITH HIGH GUSTS.
RELATIVE HUMIDITIES WILL LOWER DURING THE AFTERNOON TO LESS THAN
15 PERCENT. THIS COMBINATION WILL RESULT IN CONDITIONS FAVORABLE
FOR THE SPREAD OF WILDFIRES.

A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE FORECAST TO OCCUR. LISTEN FOR LATER FORECASTS AND POSSIBLE
RED FLAG WARNINGS.

$$

06
3 follow-up statements
000 
WWUS83 KDDC 041543
RFWDDC

RED FLAG WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
943 AM CST WED MAR 4 2009

...CRITICAL WILDFIRE CONDITIONS ARE EXPECTED TODAY AND THURSDAY...

.SOUTHWEST WINDS OF 20 TO 30 MPH WITH HIGHER GUSTS WILL DEVELOP
THIS AFTERNOON AND RELATIVE HUMIDITIES WILL LOWER TO LESS THAN 15
PERCENT. ON THURSDAY AFTERNOON THE WARM AND DRY AIRMASS ALONG
WITH THE STRONG WINDS WILL OVERSPREAD ALL OF SOUTHWEST AND SOUTH
CENTRAL KANSAS.

KSZ043-044-061>063-074>077-084>087-042345-
/O.CON.KDDC.FW.W.0006.090304T1700Z-090305T0100Z/
/O.CON.KDDC.FW.A.0006.090305T1800Z-090306T0100Z/
SCOTT-LANE-HAMILTON-KEARNY-FINNEY-STANTON-GRANT-HASKELL-GRAY-
MORTON-STEVENS-SEWARD-MEADE-
943 AM CST WED MAR 4 2009 /843 AM MST WED MAR 4 2009/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CST /6 PM MST/
THIS EVENING...
...FIRE WEATHER WATCH REMAINS IN EFFECT FROM THURSDAY AFTERNOON
THROUGH THURSDAY EVENING...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CST /6 PM MST/
THIS EVENING. A FIRE WEATHER WATCH REMAINS IN EFFECT FROM
THURSDAY AFTERNOON THROUGH THURSDAY EVENING. 

THE RED FLAG WARNING INCLUDES THE FOLLOWING FIRE WEATHER ZONES
...43...44...61...62...63...74...75...76...77...84...85
...86...87.

WINDS WILL BE FROM THE SOUTH TO SOUTHWEST AT 20 TO 30 MPH THIS
AFTERNOON AND THURSDAY AFTERNOON WITH HIGHER GUSTS. RELATIVE
HUMIDITIES WILL DROP TO LESS THAN 15 PERCENT RESULTING IN A
CRITICAL FIRE INDEX.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE FORECAST TO OCCUR. LISTEN FOR LATER FORECASTS AND POSSIBLE
RED FLAG WARNINGS.

$$

KSZ030-031-045-046-064>066-078>081-088>090-042345-
/O.CON.KDDC.FW.A.0006.090305T1800Z-090306T0100Z/
TREGO-ELLIS-NESS-RUSH-HODGEMAN-PAWNEE-STAFFORD-FORD-EDWARDS-KIOWA-
PRATT-CLARK-COMANCHE-BARBER-
943 AM CST WED MAR 4 2009

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM THURSDAY AFTERNOON
THROUGH THURSDAY EVENING...

A FIRE WEATHER WATCH REMAINS IN EFFECT FROM THURSDAY AFTERNOON
THROUGH THURSDAY EVENING. 

THE FIRE WEATHER WATCH INCLUDES THE FOLLOWING FIRE WEATHER ZONES
...30...31...45...46...64...65...66...78...79...80...81
...88...89...90.

IT WILL BE WARM AND WINDY THURSDAY AFTERNOON WITH SOUTH TO
SOUTHWEST WINDS INCREASING TO 15 TO 30 MPH WITH HIGH GUSTS.
RELATIVE HUMIDITIES WILL LOWER DURING THE AFTERNOON TO LESS THAN
15 PERCENT. THIS COMBINATION WILL RESULT IN CONDITIONS FAVORABLE
FOR THE SPREAD OF WILDFIRES.

A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE FORECAST TO OCCUR. LISTEN FOR LATER FORECASTS AND POSSIBLE
RED FLAG WARNINGS.

$$
000 
WWUS83 KDDC 042025
RFWDDC

RED FLAG WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
225 PM CST WED MAR 4 2009

...CRITICAL WILDFIRE CONDITIONS ARE EXPECTED TODAY AND THURSDAY...

.SOUTHWEST WINDS OF 20 TO 30 MPH WITH HIGHER GUSTS WILL CONTINUE THIS
AFTERNOON AND RELATIVE HUMIDITIES WILL LOWER TO LESS THAN 15
PERCENT. ON THURSDAY AND FRIDAY AFTERNOONS THE WARM AND DRY AIRMASS
ALONG WITH THE STRONG WINDS WILL OVERSPREAD ALL OF SOUTHWEST AND
SOUTH CENTRAL KANSAS.

KSZ030-045-064-078-088-050430-
/O.UPG.KDDC.FW.A.0006.090305T1800Z-090306T0100Z/
/O.NEW.KDDC.FW.W.0007.090305T1800Z-090306T0100Z/
/O.NEW.KDDC.FW.A.0007.090306T1800Z-090307T0100Z/
/O.EXA.KDDC.FW.W.0006.000000T0000Z-090305T0100Z/
TREGO-NESS-HODGEMAN-FORD-CLARK-
225 PM CST WED MAR 4 2009

...RED FLAG WARNING IN EFFECT UNTIL 7 PM CST THIS EVENING...
...RED FLAG WARNING IN EFFECT FROM 12 PM TO 7 PM CST THURSDAY...
...FIRE WEATHER WATCH IN EFFECT FROM FRIDAY AFTERNOON THROUGH
FRIDAY EVENING...

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT UNTIL 7 PM CST THIS EVENING. A RED
FLAG WARNING HAS ALSO BEEN ISSUED. THIS RED FLAG WARNING IS IN
EFFECT FROM 12 PM TO 7 PM CST THURSDAY. IN ADDITION...A FIRE
WEATHER WATCH HAS BEEN ISSUED. THIS FIRE WEATHER WATCH IS IN
EFFECT FROM FRIDAY AFTERNOON THROUGH FRIDAY EVENING. THE FIRE
WEATHER WATCH IS NO LONGER IN EFFECT. 

THE RED FLAG WARNING INCLUDES THE FOLLOWING FIRE WEATHER ZONES
...30...45...64...78...88.

IT WILL BE WARM AND WINDY THIS AFTERNOON AND THURSDAY AFTERNOON WITH
SOUTH TO SOUTHWEST WINDS AT 15 TO 30 MPH WITH HIGH GUSTS. WINDS
MAY BE STRONGER BY THURSDAY AFTERNOON. RELATIVE HUMIDITIES WILL
BE LESS THAN 15 PERCENT. THIS COMBINATION WILL RESULT IN CONDITIONS
FAVORABLE FOR THE SPREAD OF WILDFIRES. THESE SAME CONDITIONS WILL
RETURN FRIDAY AFTERNOON.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE FORECAST TO OCCUR. LISTEN FOR LATER FORECASTS AND POSSIBLE
RED FLAG WARNINGS.

$$

KSZ043-044-061>063-074>077-084>087-050430-
/O.UPG.KDDC.FW.A.0006.090305T1800Z-090306T0100Z/
/O.NEW.KDDC.FW.W.0007.090305T1800Z-090306T0100Z/
/O.NEW.KDDC.FW.A.0007.090306T1800Z-090307T0100Z/
/O.CON.KDDC.FW.W.0006.000000T0000Z-090305T0100Z/
SCOTT-LANE-HAMILTON-KEARNY-FINNEY-STANTON-GRANT-HASKELL-GRAY-
MORTON-STEVENS-SEWARD-MEADE-
225 PM CST WED MAR 4 2009 /125 PM MST WED MAR 4 2009/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CST /6 PM MST/
THIS EVENING...
...RED FLAG WARNING IN EFFECT FROM 12 PM CST /11 AM MST/ TO 7 PM
CST /6 PM MST/ THURSDAY...
...FIRE WEATHER WATCH IN EFFECT FROM FRIDAY AFTERNOON THROUGH
FRIDAY EVENING...

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 12 PM CST /11 AM MST/ TO 7 PM
CST /6 PM MST/ THURSDAY. A FIRE WEATHER WATCH HAS ALSO BEEN
ISSUED. THIS FIRE WEATHER WATCH IS IN EFFECT FROM FRIDAY
AFTERNOON THROUGH FRIDAY EVENING. THE FIRE WEATHER WATCH IS NO
LONGER IN EFFECT. A RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM
CST /6 PM MST/ THIS EVENING. 

THE RED FLAG WARNING INCLUDES THE FOLLOWING FIRE WEATHER ZONES
...43...44...61...62...63...74...75...76...77...84...85
...86...87.

WINDS WILL CONTINUE FROM THE SOUTH TO SOUTHWEST AT 20 TO 30 MPH
THIS AFTERNOON AND THURSDAY AFTERNOON WITH HIGHER GUSTS. RELATIVE
HUMIDITIES WILL DROP TO LESS THAN 15 PERCENT RESULTING IN A
CRITICAL FIRE INDEX. CRITICAL WILDFIRE CONDITIONS CAN ALSO BE
EXPECTED THURSDAY WITH VERY LOW RELATIVE HUMIDITIES AND 
SOUTHWEST WINDS AT 20 TO 30 MPH WITH HIGHER GUSTS. THESE SAME
CONDITIONS WILL RETURN FRIDAY AFTERNOON.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE FORECAST TO OCCUR. LISTEN FOR LATER FORECASTS AND POSSIBLE
RED FLAG WARNINGS.

$$

KSZ031-046-065-066-079>081-089-090-050430-
/O.UPG.KDDC.FW.A.0006.090305T1800Z-090306T0100Z/
/O.NEW.KDDC.FW.W.0007.090305T1800Z-090306T0100Z/
/O.NEW.KDDC.FW.A.0007.090306T1800Z-090307T0100Z/
ELLIS-RUSH-PAWNEE-STAFFORD-EDWARDS-KIOWA-PRATT-COMANCHE-BARBER-
225 PM CST WED MAR 4 2009

...RED FLAG WARNING IN EFFECT FROM 12 PM TO 7 PM CST THURSDAY...
...FIRE WEATHER WATCH IN EFFECT FROM FRIDAY AFTERNOON THROUGH
FRIDAY EVENING...

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 12 PM TO 7 PM CST THURSDAY. A
FIRE WEATHER WATCH HAS ALSO BEEN ISSUED. THIS FIRE WEATHER WATCH
IS IN EFFECT FROM FRIDAY AFTERNOON THROUGH FRIDAY EVENING. THE
FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

THE RED FLAG WARNING INCLUDES THE FOLLOWING FIRE WEATHER ZONES
...31...46...65...66...79...80...81...89...90.

IT WILL BE WARM AND WINDY THURSDAY AFTERNOON WITH SOUTH TO
SOUTHWEST WINDS INCREASING TO 15 TO 30 MPH WITH HIGH GUSTS.
RELATIVE HUMIDITIES WILL LOWER DURING THE AFTERNOON TO LESS THAN
15 PERCENT. THIS COMBINATION WILL RESULT IN CONDITIONS FAVORABLE
FOR THE SPREAD OF WILDFIRES. THESE SAME CONDITIONS WILL RETURN
FRIDAY AFTERNOON.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE FORECAST TO OCCUR. LISTEN FOR LATER FORECASTS AND POSSIBLE
RED FLAG WARNINGS.

$$
000 
WWUS83 KDDC 050100
RFWDDC

RED FLAG WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
700 PM CST WED MAR 4 2009

...CRITICAL WILDFIRE CONDITIONS WILL GO DOWN TONIGHT BUT WILL
RETURN ON THURSDAY...

.SOUTHWESTERLY WINDS WILL DECREASE INTO THE 10 TO 15 MPH RANGE
THIS EVENING...WITH RELATIVE HUMIDITY VALUES COMING UP AS THE
TEMPERATURE DROPS. THE EXTREME FIRE CONDITIONS WILL RETURN ON
THURSDAY AND FRIDAY AFTERNOONS THE WARM AND DRY AIRMASS ALONG
WITH THE STRONG WINDS WILL OVERSPREAD ALL OF SOUTHWEST AND SOUTH
CENTRAL KANSAS.

KSZ030-043>045-061>064-074>078-084>088-051000-
/O.EXP.KDDC.FW.W.0006.000000T0000Z-090305T0100Z/
/O.CON.KDDC.FW.W.0007.090305T1800Z-090306T0100Z/
/O.CON.KDDC.FW.A.0007.090306T1800Z-090307T0100Z/
TREGO-SCOTT-LANE-NESS-HAMILTON-KEARNY-FINNEY-HODGEMAN-STANTON-
GRANT-HASKELL-GRAY-FORD-MORTON-STEVENS-SEWARD-MEADE-CLARK-
700 PM CST WED MAR 4 2009 /600 PM MST WED MAR 4 2009/

...RED FLAG WARNING REMAINS IN EFFECT FROM 12 PM CST /11 AM MST/
TO 7 PM CST /6 PM MST/ THURSDAY...
...FIRE WEATHER WATCH REMAINS IN EFFECT FROM FRIDAY AFTERNOON
THROUGH FRIDAY EVENING...
...RED FLAG WARNING WILL EXPIRE AT 7 PM CST /6 PM MST/ THIS
EVENING...

THE RED FLAG WARNING WILL EXPIRE AT 7 PM CST /6 PM MST/ THIS
EVENING. A RED FLAG WARNING REMAINS IN EFFECT FROM 12 PM CST
/11 AM MST/ TO 7 PM CST /6 PM MST/ THURSDAY. A FIRE WEATHER WATCH
REMAINS IN EFFECT FROM FRIDAY AFTERNOON THROUGH FRIDAY EVENING. 

THE RED FLAG WARNING INCLUDED THE FOLLOWING FIRE WEATHER ZONES
...30...43...44...45...61...62...63...64...74...75...76
...77...78...84...85...86...87...88.

WINDS WILL DECREASE AND RELATIVE HUMIDITIES WILL INCREASE THIS
EVENING...AND THE RED FLAG WARNING HAS BEEN ALLOWED TO EXPIRE.
CRITICAL FIRE WEATHER CONDITIONS WILL RETURN FOR THURSDAY AND
FRIDAY. WINDS THURSDAY WILL BLOW OUT OF THE SOUTHWEST AT 20 TO 30
MPH WITH HIGHER GUSTS.   RELATIVE HUMIDITIES WILL BE LESS THAN 15
PERCENT. THESE SAME CONDITIONS WILL RETURN FRIDAY AFTERNOON.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE FORECAST TO OCCUR. LISTEN FOR LATER FORECASTS AND POSSIBLE
RED FLAG WARNINGS.

$$

KSZ031-046-065-066-079>081-089-090-051000-
/O.CON.KDDC.FW.W.0007.090305T1800Z-090306T0100Z/
/O.CON.KDDC.FW.A.0007.090306T1800Z-090307T0100Z/
ELLIS-RUSH-PAWNEE-STAFFORD-EDWARDS-KIOWA-PRATT-COMANCHE-BARBER-
700 PM CST WED MAR 4 2009

...RED FLAG WARNING REMAINS IN EFFECT FROM 12 PM TO 7 PM CST
THURSDAY...
...FIRE WEATHER WATCH REMAINS IN EFFECT FROM FRIDAY AFTERNOON
THROUGH FRIDAY EVENING...

A RED FLAG WARNING REMAINS IN EFFECT FROM 12 PM TO 7 PM CST
THURSDAY. A FIRE WEATHER WATCH REMAINS IN EFFECT FROM FRIDAY
AFTERNOON THROUGH FRIDAY EVENING. 

THE RED FLAG WARNING INCLUDES THE FOLLOWING FIRE WEATHER ZONES
...31...46...65...66...79...80...81...89...90.

IT WILL BE WARM AND WINDY THURSDAY AFTERNOON WITH SOUTH TO
SOUTHWEST WINDS INCREASING TO 15 TO 30 MPH WITH HIGHER GUSTS.
RELATIVE HUMIDITIES WILL DECREASE DURING THE AFTERNOON TO LESS
THAN 15 PERCENT. THIS COMBINATION WILL RESULT IN CONDITIONS
FAVORABLE FOR THE SPREAD OF WILDFIRES. THESE SAME CONDITIONS WILL
RETURN FRIDAY AFTERNOON.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE FORECAST TO OCCUR. LISTEN FOR LATER FORECASTS AND POSSIBLE
RED FLAG WARNINGS.

$$

26

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this red flag warning went out at Mar 3, 2:32 PM CST, 11 hours 55 minutes earlier.

Area forecast discussion, Mar 3, 2:32 PM CST, 11 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
232 PM CST TUE MAR 3 2009

.DISCUSSION...

DAYS 1-2...

THE MAIN FORECAST CHALLENGES ARE THE AREAL COVERAGE AND THE EXTENT IN
TIME OF FIRE WEATHER CRITERIA OVER THE NEXT TWO DAYS.

WITH ALL THE MODELS FORECASTING DRYING IN THE LOWER LAYERS, AND WITH
PERSISTENT DRY SURFACE CONDITIONS ACROSS MY CWA, THE MAIN WEATHER
ELEMENT TO FORECAST FOR FIRE WEATHER CONCERNS WILL BE WIND...MORE
LATER.

FOR TONIGHT, WILL KEEP VERY CLOSE TO THE PREVIOUS FORECAST WITH
MOSTLY HIGH CLOUDS PERSISTING, ESPECIALLY IN THE EASTERN CWA.
MINIMUM TEMPERATURES SHOULD BE NEAR 30F IN HYS (WHICH SAW 21F THIS
A.M.) AND RANGE TO 42F IN THE EHA AREA WHERE THE WINDS WILL PICK UP
LATE. SKIES SHOULD PARTIALLY CLEAR ON WEDNESDAY FROM WEST TO EAST,
ALLOWING THE WESTERN CWA TO MIX OUT AND DRY OUT DURING THE AFTERNOON.
THINK THIS WILL ALSO ALLOW WINDS TO MIX DOWN FROM A HIGH LEVEL,
ABOUT 750MB OR SO.  THIS GIVES GUSTS INTO THE 35-40KT RANGE FOR ABOUT
THE WESTERN 1/3RD OF THE CWA.  THE GFS AND NAM BOTH SUPPORT 35KT
GUSTS WEDNESDAY AFTERNOON, BUT THE ECMWF IS A LITTLE BELOW THIS
LEVEL.  WINDS SHOULD SUBSIDE BY EARLY EVENING WEDNESDAY, AND THUS
WILL ALLOW THE FIRE WEATHER WATCH TO DROP AT 05/01Z.  DUE TO THE
DEGREE OF UNCERTAINTY OF THE WIND SPEEDS, STAYED WITH A WATCH FOR NOW
AND WILL LET THE MID SHIFT DECIDE ON THE NEED OR NOT FOR A RED FLAG
WARNING, AND FINE TUNE THE AREAL COVERAGE.

WITH THE WARM FRONT THROUGH ALL OF OUR CWA BY WEDNESDAY EVENING,
EXPECT MIN TEMPS TO STAY UP 4-8F FROM TONIGHT.  WILL GO WITH MINS
WED NT IN THE 40S IN MOST LOCALES, WITH UPPER 30S IN THE NORTH.
WINDS SHOULD BE SOUTH TO SOUTHEAST AT 5 TO 15 MPH.  AFTER AN
INVERSION THURSDAY, THE MODELS ARE POINTING TOWARD A QUICK WARM UP,
WITH TEMPERATURES TOPPING OUT IN THE 80S ALONG MY SOUTHERN 1 TO 2
TIERS, AND THE MID TO UPPER 70S ACROSS THE NORTHERN 2/3RDS CWA.
DECIDED ADD ALL OF OUR CWA INTO A FIRE WEATHER WATCH FOR THURSDAY
AFTERNOON, AS THE MOIST AIR WILL BE SWEPT EASTWARD AS THE WARM
FRONT SCOURS DOWN TO THE SURFACE AND SHIFTS THE MOIST AIR EAST. WINDS
LOOK MORE OF CERTAIN IN THE FIRE WEATHER CRITERIA FOR THURSDAY,
ESPECIALLY BY THE AFTERNOON.

DAYS 3-7...

THE 12Z ECMWF UKMET AND GFS MODELS ARE COMING INTO BETTER AGREEMENT
IN MOVING THE UPPER LOW DOWN ALONG THE WEST COAST THROUGH THE EARLY
PART OF THE EXTENDED FORECAST PERIOD AND THEN EJECTING IT OUT ACROSS
THE CENTRAL PLAINS SATURDAY NIGHT INTO SUNDAY MORNING. THESE MODELS
KEEP THE REMAINS OF THE UPPER LOW SEPARATE FROM THE NORTHERN STREAM
WAVES THAT TRACK OUT OF WESTERN CANADA INTO THE NORTHERN PLAINS AND
GREAT LAKES. THE 12Z CANADIAN PHASES THE UPPER LOW WITH THE NORTHERN
STREAM A LOT QUICKER THAN THE OTHER MODELS. OBVIOUSLY SOME
INCONSISTENCIES REMAIN BETWEEN SOME OF THE MODELS AS HAS BEEN THE
CASE THROUGH THE PAST SEVERAL DAYS.

ON SATURDAY A COLD FRONT WILL PUSH SOUTH ACROSS WESTERN KANSAS AS A
STRONG SHORTWAVE TROUGH MOVES EAST THROUGH THE NORTHERN PLAINS. THE
GFS MODEL IS NOW SHOWING A MORE SIGNIFICANT PLUNGE OF COOLER AIR
BEHIND THIS SYSTEM. FOR NOW HAVE DROPPED MAX TEMPERATURES ON
SATURDAY INTO THE 50S OVER MOST OF THE CWA WITH AROUND 60 GOING
ALONG THE OKLAHOMA BORDER. IF MODEL TRENDS CONTINUE...MAY HAVE TO
LOWER TEMPERATURES EVEN MORE. THE WESTERN U.S. SYSTEM IS FORECAST TO
LIFT OUT SATURDAY NIGHT OVER THE FRONTAL BOUNDARY. FAIRLY DECENT
UPPER DYNAMICS AHEAD OF THIS SYSTEM AND THERE MAY BE ENOUGH MOISTURE
TO WORK WITH TO BRING ISOLATED TO WIDELY SCATTERED SHOWERS TO PARTS
OF THE AREA...ESPECIALLY THE EASTERN SECTIONS OF THE CWA. AFTER THE
SYSTEM BLOWS THROUGH ON SUNDAY WE SHOULD SEE STRONG WESTERLY FLOW
ACROSS SOUTHWEST KANSAS WHICH WILL BE ADVECTING DRYER AIR INTO THE
AREA. DEEP MIXING BEHIND THE SYSTEM COULD RESULT IN RED FLAG
CONDITIONS BEING MET DURING THE AFTERNOON HOURS ON SUNDAY.

THE GFS AND ECMWF SHOW A FAIRLY ACTIVE PERIOD IN THE DAY 7-9 PERIOD
WITH AN UPPER TROUGH MIGRATING EAST ACROSS THE CONUS.  UPPER LEVEL
RIDGING IS FORECAST TO DEVELOP ALONG THE WEST COAST BEHIND THIS
SYSTEM SO AFTER A FEW DAYS OF NEAR OR BELOW NORMAL TEMPERATURES WE
COULD SEE A TREND TOWARD WARMER WEATHER.

&&

.AVIATION...

A LEE SIDE TROUGH OF LOW PRESSURE LOCATED JUST WEST OF THE COLORADO
BORDER WILL MOVE INTO WESTERN KANSAS TONIGHT.  WINDS WILL BECOME
SOUTHWESTERLY AT GARDEN CITY TONIGHT BUT WILL CONTINUE FROM A
SOUTHERLY DIRECTION AT HAYS AND DODGE CITY THROUGH WEDNESDAY. VFR
CONDITIONS WILL PREVAIL AS ONLY BROKEN OR OVERCAST CIRRUS CAN BE
EXPECTED.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  35  75  42  80 /   0   0   0   0
GCK  35  77  40  78 /   0   0   0   0
EHA  42  81  41  82 /   0   0   0   0
LBL  37  80  39  82 /   0   0   0   0
HYS  32  68  39  75 /   0   0   0   0
P28  35  70  46  83 /   0   0   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
FIRE WEATHER WATCH FROM THURSDAY AFTERNOON THROUGH THURSDAY
EVENING FOR KSZ030-031-043>046-061>066-074>081-084>090.

FIRE WEATHER WATCH FROM WEDNESDAY MORNING THROUGH WEDNESDAY
EVENING FOR KSZ043-061>063-074>077-084>087.

&&

FN12/02/02
Hazardous weather outlook, Mar 3, 4:17 AM CST, 22 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
417 AM CST TUE MAR 3 2009

KSZ030-031-044>046-064>066-078>081-088>090-041015-
TREGO-ELLIS-LANE-NESS-RUSH-HODGEMAN-PAWNEE-STAFFORD-FORD-EDWARDS-
KIOWA-PRATT-CLARK-COMANCHE-BARBER-
417 AM CST TUE MAR 3 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

WINDS WILL INCREASE TO 15 TO 25 MPH THIS AFTERNOON AND RELATIVE
HUMIDITIES WILL FALL TO BELOW 20 TO 25 PERCENT. THIS WILL CAUSE A
HIGH FIRE DANGER AND ANY OUTDOOR BURNING IS DISCOURAGED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

CRITICAL FIRE WEATHER CONDITIONS ARE POSSIBLE ON THURSDAY
AFTERNOON AS A WARM FRONT MOVES FROM WEST TO EAST ACROSS SOUTHWEST
AND SOUTH CENTRAL KANSAS. STAY TUNED FOR POSSIBLE FIRE WEATHER
WATCHES AND WARNINGS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

KSZ043-061>063-074>077-084>087-041015-
SCOTT-HAMILTON-KEARNY-FINNEY-STANTON-GRANT-HASKELL-GRAY-MORTON-
STEVENS-SEWARD-MEADE-
417 AM CST TUE MAR 3 2009 /317 AM MST TUE MAR 3 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST AND
WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

WINDS WILL INCREASE TO 15 TO 25 MPH THIS AFTERNOON AND RELATIVE
HUMIDITIES WILL FALL TO BELOW 20 TO 25 PERCENT. EVEN LOWER
RELATIVE HUMIDITIES ARE ANTICIPATED NEAR THE COLORADO BORDER WITH
STRONGER WINDS FOR A FEW HOURS TOWARD EVENING. THIS WILL CAUSE A
HIGH WILDFIRE DANGER AND ANY OUTDOOR BURNING IS DISCOURAGED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED ON WEDNESDAY AND
THURSDAY AFTERNOONS AS A WARM FRONT MOVES FROM WEST TO EAST ACROSS
SOUTHWEST AND SOUTH CENTRAL KANSAS. RELATIVE HUMIDITIES WILL BE LOW
AND SOUTH TO SOUTHWEST WINDS WILL GUST TO 25 TO 35 MPH. OUTDOOR BURNING
IS STRONGLY DISCOURAGED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

06

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 4, 2:25 PM CSTFire Weather WatchDDCBarber, Clark, Comanche, Edwards, Ellis, Finney and 21 more45 hr
Mar 4, 2:25 PM CSTRed Flag WarningDDCBarber, Clark, Comanche, Edwards, Ellis, Finney and 21 more29 hr

Nearby

Red Flag Warnings in Kansas, 2009Every red flag warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.